Advertisement

Some OTC Cold Medicines Expose Patients to Potentially Dangerous Phenylephrine Levels — Physician’s First Watch

Medical News |
March 21, 2014

Some OTC Cold Medicines Expose Patients to Potentially Dangerous Phenylephrine Levels

By Amy Orciari Herman

Plasma concentrations of phenylephrine spike to potentially risky levels when the drug is used in combination with acetaminophen, according to a letter in the New England Journal of Medicine. Drugs that combine phenylephrine and acetaminophen include over-the-counter cold medicines such as DayQuil and Tylenol Cold and Flu.

The letter's authors, including drug company employees, report findings from three crossover trials: when healthy volunteers took phenylephrine (10 mg) in combination with acetaminophen (1000 mg), the maximal plasma concentration of phenylephrine was four times higher than when they took phenylephrine alone.

Combining the drugs increased phenylephrine exposure "beyond levels that were previously deemed to be safe and effective," the authors write, thereby "increasing the potential risk of adverse events." Among those potential events are "higher blood pressure, elevated heart rate and nervousness," the New York Times reports.

The FDA "said it was aware of the finding but suggested it was not a safety concern," according to the Times.

Reader Comments (2)

Jerry k t lim Physician, Family Medicine/General Practice, Retired

Important for all to understand the possible dangers of using
OTC (over the counter) medications.
Used judiciously they are useful but do read the attached medical information.

haydn ankers retired

I am coughing up blood mixed with phlegm occasionally,I have had an xray which apparently showed nothing, what could it possibly be.

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement